Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 103, NWS Wakefield, VA

June 13, 2002Westmoreland County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 13, 2002, 2:18 PM EDT for Westmoreland County, Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2002, 2:18 PM EDT (18:18 UTC)
Expired
Jun 13, 2002, 2:50 PM EDT
In force
32 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Westmoreland County, VA

The radar

The Sterling radar (KLWX), 113 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:00 PM EDTThunderstorm WindMontross, VATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
624 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 131818
SVRAKQ
VAC193-131850-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
218 PM EDT THU JUN 13 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTMORELAND COUNTY IN EAST CENTRAL VIRGINIA

* UNTIL 250 PM EDT

* AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF POTOMAC BEACH...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  POTOMAC BEACH AROUND 220 PM
  COLONIAL BEACH AND OAK GROVE AROUND 225 PM
  POTOMAC MILLS AROUND 230 PM
  WESTMORELAND STATE PARK AROUND 240 PM
  STRATFORD HALL AROUND 245 PM
  CURRIOMAN LANDING AROUND 250 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.


$$

44
&&
LAT...LON 3839 7712 3821 7718 3808 7668 3830 7660

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:20 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 13, 10:20 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1020 AM EDT THU JUN 13 2002

WILL ISSUE AFTRN UPDATE SHORTLY...BUT HAVE SVRL FACTORS TO
CONSIDER B4 I DO. FIRST IS BKDR CDFRNT NOW SLIDING S ALONG
DELMARVA...DENOTED BY LOW CLOUD DECK / FOG AND COOLER TMPS.
SCND IS W EXTENT OF MARINE INFLUENCE DUE E WNDS. THIRD IS
AMT OF SUN OVR NXT SVRL HRS AS WELL AS MAX TMPS GIVEN MORE
SUN THAT EARLIER XPCTD. FOURTH IS EXACT TRACK OF S/W NOW MOVG
JUST S OF MASON-DIXON LINE. FIFTH IS SEVERITY OF ANY TSRA
THAT DVLPS. SPC HAS MOST OF FA (XCPT LWR MD ERN SHORE) IN A
SLGT RISK...HAVE ISSUED AN SPS (SVR WX OUTLOOK)...MAIN THREAT
AFTR LOOKING AT 12Z DATA WILL BE FOR PULSE-TYPE STORMS.

CWF...NO FLAGS XPCTD THIS AFTRN. WILL TWEEK WNDS PER CRNT OBS
ONSHORE FLOW CONTS INCREASED THREAT FOR RIP CURRENTS.

FCSTID = 44

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Special weather statement, Jun 13, 10:00 AM EDT, 4 hours 18 minutes before
NCZ012>017-030>032-102-VAZ048-049-060>100-132100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1000 AM EDT THU JUN 13 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

THE THREAT AREA INCLUDES...CENTRAL AND EASTERN VIRGINIA...AND
NORTHEAST NORTH CAROLINA.

THE TIME OF THE SEVERE WEATHER THREAT...IS MAINLY BETWEEN 3 AND
10 PM.

SYNOPSIS...SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING ALONG A TROF OF LOW PRESSURE LOCATED EAST OF THE MOUNTAINS.
SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING WIND GUSTS UP TO
60 MPH AND HAIL UP TO THREE QUARTER INCH IN DIAMETER. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

44

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:59 PM EDTSevere Thunderstorm WarningAKQWestmoreland31 min
Jun 13, 3:07 PM EDTSevere Thunderstorm WarningAKQRichmond28 min
Jun 13, 3:53 PM EDTSpecial Marine WarningAKQ67 min
Jun 13, 5:36 PM EDTSpecial Marine WarningAKQ54 min
Jun 13, 5:55 PM EDTSpecial Marine WarningAKQ50 min
Jun 13, 5:55 PM EDTSpecial Marine WarningAKQ50 min
Jun 13, 5:55 PM EDTSpecial Marine WarningAKQ50 min
Jun 13, 5:55 PM EDTSpecial Marine WarningAKQ50 min
Jun 13, 5:55 PM EDTSpecial Marine WarningAKQ50 min
Jun 13, 5:55 PM EDTSpecial Marine WarningAKQ50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.